Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Cholestrol, Lipodystrophy, and Buffalo Hump
Sep 14, 2003

I was diagnosed as HIV+ in 1991. I have been a vegan for over 5 years. I had been on Norvir, Fortovase, Epivir, and Sustiva for ~3 years. Before that, I was on a Crixivan cocktail. About 5-6 years ago, I developed Lipodystrophy and "Buffalo Hump", and high cholestrol (controlled and treated with Gemfibrozil). A month ago, my doctor and I switched my cocktail to Norvir sid 1-100mg, Reyataz sid 2-200mg, Epivir sid 1-300mg, Viread sid 1-300mg, and Sustiva sid 1-600mg. Both the Lipodystrophy and Buffalo Hump are becoming increasingly frustrating from a quality of life standpoint.....especially, since I am Vegan. I have consulted with a dietician to address any dietary habits or deficiencies. I workout ~3 times a week (mostly weight training). I am 42yo, 6'2" tall, and my weight hovers around 230# (38" waist). What steps can I take to eliminate the High Cholestrol, Lipodystrophy, and Buffalo Hump. Thank you for taking the time to answer my question. I appreciate your efforts and caring!

Response from Dr. Henry

Sounds like a challenging situation. There will probably be no easy solution. I assume you need to be on HIV therapy (history of CD4 count < 250-350 or AIDS) so stopping therapy is not a good option. I am not sure that further switching of meds would help significantly. Whether to stop the 3TC would help is unclear to me. Your HIV specialist might be aware of studies looking at the use of some diabetes meds (such as metformin or rosiglitizone). The ACTG is conducting one such trial. Lipodystrophy can mean fat increase/fat loss or both so the approach mayh vary according to the specifics of the case. Some data looking at more intensive exercise and/or diet as a treatment approach has shown some promise. Frustrating is a good word for the situation many patients find themselves in! KH



Previous
Sleep Apnea
Next
medicines good or bad

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement